Puerto Rico, 2012

Wildfire in Puerto Rico, January 10, 2012

January 10, 2012 · NWS SJU · 1 event in 1 county or zone

Mid to upper level ridge resulted in rapid decreasing in low level moisture. A couple of significant fires developed in the area around Albergue Olimpico in Salinas which were detected by both GOES and NASA Satellites and confirmed by fire department.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Mid to upper level ridge resulted in rapid decreasing in low level moisture. A couple of significant fires developed in the area around Albergue Olimpico in Salinas which were detected by both GOES and NASA Satellites and confirmed by fire department. Relative humidity dropped to around 45 percent and winds were generally between 10 to 15 knots. Also, maximum temperatures were in the mid 80s which led to easy ignition of fuels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jan 9, 8:42 PM AST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 9, 8:42 PM AST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
842 PM AST MON JAN 9 2012

.UPDATE...SHOWERS ARE STILL PERSISTING AROUND AGUADILLA...BUT
SHOULD DISAPPEAR BEFORE 10 PM AST. SHOWERS ENTERING PUERTO RICO
FROM THE EAST ARE MOVING ABOUT 9 MPH AND WILL ARRIVE IN SAN JUAN
AROUND 9:30 PM IF THEY HOLD TOGETHER. A FEW SHOWERS HAVE APPEARED
IN THE CARIBBEAN EAST AND SOUTHEAST OF PUERTO RICO AND CLOSE TO
SAINT CROIX. THIS ACTIVITY MAY INCREASE A LITTLE OVERNIGHT. HAVE
ADJUSTED POPS UP IN A FEW AREAS OVER NORTHEAST PUERTO RICO
OTHERWISE MOST GRIDS UNCHANGED TONIGHT. NO CHANGE TO MARINE GRIDS.

&&

.DISCUSSION...PATCHES OF MOISTURE WILL CONTINUE TO MOVE THROUGH
THE AREA TOMORROW AND WEDNESDAY. WARMTH FROM SUN IN THE MORNINGS
FROM CLEAR SKIES OVER WESTERN PUERTO RICO WILL CONTINUE TO TRIGGER
SHOWERS OVER THE AREA MUCH LIKE TODAY DESPITE OVERALL DRYING THAT
WILL LOWER THE AMOUNTS AND COVERAGE SOMEWHAT.

&&

.AVIATION...XPCT REPEAT PERFORMANCES NEXT 48 HOURS AS LITTLE IS
CHANGING...ISOLD SHRA NIGHTS MAINLY FOR THE LESSER ANTILLES/USVI
AND SCT SHRA FOR NE PR COAST. BUT ONCE AGAIN SHRA WILL DEVELOP OVER
WESTERN PR IN AFTERNOON. GENERALLY VFR XCPT IN SOME OF THE SHRA
WHERE MVFR PSBL IN VSBY/CIG. WINDS BLO FL100 MAINLY E 15 KT OR
LESS.

&&

.PREV DISCUSSION... /ISSUED 242 PM AST MON JAN 9 2012/

SYNOPSIS...A MID TO UPPER LEVEL HIGH PRESSURE RIDGE WILL PREVAIL
OVER REGION...GENERATING A FAIR WEATHER PATTERN THROUGH THE INCOMING
WEEKEND.

DISCUSSION...ISOLATED TO SCATTERED SHOWERS DEVELOPED OVER THE
INTERIOR AND WESTERN PORTIONS OF PUERTO RICO. MOST OF THESE SHOWERS
WILL DISSIPATE BEFORE SUNSET.

A MID TO UPPER LEVEL HIGH PRESSURE RIDGE WILL PREVAIL OVER THE
NORTHEAST CARIBBEAN THROUGH AT LEAST THE UPCOMING WEEKEND. THIS
FEATURE WILL CONTINUE TO PROMOTE A GENERALLY FAIR WEATHER PATTERN
ACROSS THE LOCAL ISLANDS TODAY AND THEN CONTINUE THROUGH AT LEAST
FRIDAY. HOWEVER...UNDER THE PREVAILING EAST NORTHEAST WIND FLOW
STILL EXPECT PATCHES OF LOW LEVEL MOISTURE TO MOVE ACROSS THE
LOCAL AREA FROM TIME TO TIME RESULTING IN INTERVALS A FEW PASSING
SHOWERS.

AVIATION...PREVAILING VFR CONDITIONS WILL CONTINUE ACROSS THE LOCAL
ISLANDS AND AT ALL TAF SITES DURING THE NEXT 24 HOURS. VERY BRIEF
MVFR CONDITIONS AND LOCAL MOUNTAIN OBSCURATIONS ARE POSSIBLE IN
ISOLATED TO LOCALLY SCATTERED PASSING SHOWERS...BUT NO SIGNIFICANT
FLYING HAZARDS ARE EXPECTED.

MARINE...SEAS WILL REMAIN TRANQUIL FOR THE NEXT COUPLE OF DAYS.
AFTER MID WEEK WINDS WILL BEGIN TO INCREASE ACROSS REGION...PEAKING
DURING THE INCOMING WEEKEND. THIS WILL GENERATE CHOPPY CONDITIONS ACROSS
THE LOCAL WATERS THROUGH THE BEGINNING OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  82  72  80 /  30  20  30  20
STT  73  84  72  84 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

54/12
Hazardous weather outlook, Jan 9, 6:11 AM AST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
611 AM AST MON JAN 9 2012

AMZ710>745-PRZ001>013-101015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
611 AM AST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-101015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
611 AM AST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeast

When
January 10, 12:00 AM AST to 11:59 PM AST
Where
Southeast forecast zone
Property damage
$1,000
Reported by
Fire Department/Rescue

Two significant fires developed around the Albergue Olimpico in Salinas.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362390.